Illinois, 2011Flood in Illinois, December 29 to 31, 2011
December 29 to 31, 2011 · NWS PAH · 1 event in 1 county or zone
The Ohio River rose above flood stage at Shawneetown by the end of the month. Widespread rain accompanied a storm system that passed south of the region on the 26th and 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Ohio River rose above flood stage at Shawneetown by the end of the month. Widespread rain accompanied a storm system that passed south of the region on the 26th and 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 29, 2:14 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Dec 29, 2:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CST THU DEC 29 2011
.SHORT TERM.../TODAY THROUGH SATURDAY/...
BENIGN CONDITIONS EXPECTED TO CONTINUE IN THE SHORT TERM. WITH A
COUPLE OF EXCEPTIONS...NORTHWEST FLOW ALOFT WILL DOMINATE THE
UPPER AIR PATTERN. FOR THE MID MISSISSIPPI VALLEY THIS SPELLS
PERIODIC MID AND UPPER LEVEL CLOUDINESS STREAMING SOUTHEAST
ACROSS THE AREA.
ONE OF THE EXCEPTIONS MENTIONED ABOVE WILL BE A WEAK SHORT WAVE
DIVING SOUTHEAST ACROSS THE REGION TODAY. THE SURFACE LOW
ASSOCIATED WITH THIS FEATURE WILL REMAIN WELL NORTH OF OUR
REGION...SO IT WILL ONLY SERVE TO TIGHTEN THE PRESSURE GRADIENT
MAKING FOR A BIT OF GUSTINESS.
THE SECOND EXCEPTION WILL BE A SHARP SHORT WAVE STREAKING
SOUTHEAST ACROSS THE REGION ON FRIDAY. THE SURFACE LOW WITH THIS
FEATURE WILL ALSO TRACK NORTH OF OUR REGION BUT WITH THIS DISTURBANCE
BEING MORE AGGRESSIVE/STRONGER...MODELS ARE IN BETTER AGREEMENT
BRINGING QPF/POPS FARTHER SOUTH...POSSIBLY EVEN BRUSHING THE
EXTREME NORTHEAST SECTIONS OF OUR CWA. WILL LEAVE DRY FOR
NOW...BUT SUBSEQUENT SHIFTS MAY HAVE TO ADD SCHC POPS THERE.
OTHERWISE...WITH THE SUN PERIODICALLY POPPING OUT LONG ENOUGH TO
WARM THE LOWER LEVELS OF THE ATMOSPHERE...TEMPERATURES WILL
CONTINUE TO RUN ABOVE NORMAL WITH HIGHS IN THE LOW TO MID 50S AND
LOWS IN THE UPPER 30S TO LOWER 40S.
.LONG TERM.../SATURDAY NIGHT THROUGH NEXT THURSDAY NIGHT/...
THE LATEST /00Z THURSDAY/ DETERMINISTIC MODEL RUNS OF THE GFS/ECMWF
NUMERICAL GUIDANCE ARE NOW MUCH MORE SIMILAR IN THE TIMING AND
AMPLITUDE OF THE UPPER MIDWEST/GREAT LAKES SHORTWAVES IN THE
MODIFIED W-NWLY ORIENTED ZONAL FLOW ACROSS THE U.S. THE ECMWF HAS
SIGNIFICANTLY REDUCED ITS MERIDIONAL TROUGH AXIS COMPONENT FROM
PREVIOUS RUNS...AND ULTIMATELY REDUCING THE AGEOSTROPHIC RESPONSE OF
MOISTURE FLUX FROM THE GULF OF MEXICO.
DURING THE LAST COUPLE OF DAYS...POPS HAVE BEEN REDUCED IN TOTAL
LENGTH IN TIME ON SUNDAY AND SUNDAY EVENING /FROM 18-24 HOURS DOWN
TO 12 HOURS/...AS WELL AS A 15-30 PERCENT REDUCTION IN POPS
ALTOGETHER. THIS HAS MADE THE ONLY SIGNIFICANT CHANCE OF RAIN IN THE
NEXT SEVEN DAYS A MINIMAL ONE AT BEST. WILL NEED TO MONITOR
SOUNDINGS/CLOUD COVER FROM SERN TEXAS EARLY THIS WEEKEND TO
DETERMINE WHETHER THERE WILL BE ENOUGH LOW LEVEL MOISTURE INFLUX TO
WARRANT ANY POPS. THE CANADIAN /GEM/ GUIDANCE WAS CONSIDERED AN
OUTLIER IN THIS PACKAGE AND WAS DISCARDED FROM CONSIDERATION FOR
POPS/WEATHER.
TEMPERATURES AHEAD OF THE FRONTAL PASSAGE LATE THIS WEEKEND REMAIN
TRICKY...AS THE DETERMINISTIC GUIDANCE IS STILL SHOWING A SLIGHT
COLD BIAS. ATTEMPTS HAVE BEEN MADE TO COUNTERACT THE BIAS...KEEPING
MAX TEMPERATURES IN THE MIDDLE AND UPPER 50S BEFORE THE FRONTAL
PASSAGE. LITTLE MODIFICATION HAS BEEN MADE TO POST FRONTAL
TEMPERATURE REGIME...UNTIL SOUTHERLY WINDS RETURN THE MIDDLE OF NEXT
WEEK. A MARKED DRY AIR ADVECTION HAS BEEN NOTED IN THE DEWPOINTS IN
THE COLD AIR ADVECTION SCHEME EARLY IN THE WEEK AND WERE LEFT IN
PLACE.
&&
.AVIATION...
SURFACE LOW PRESSURE WILL PREVAIL FROM THE NORTHERN PLAINS EASTWARD
INTO THE GREAT LAKES THROUGH THE TAF PERIOD. THIS WILL KEEP A
RATHER TIGHT PRESSURE GRADIENT OVER THE QUAD STATE REGION...
RESULTING IN PERSISTENT SOUTH SOUTHWEST WINDS THROUGHOUT THE PERIOD.
GENERAL NORTHWEST FLOW ALOFT WILL RESULT IN VFR CONDITIONS OVER THE
NEXT 24 HOURS...AS MID AND HIGH CLOUDS STREAM ACROSS THE REGION.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
JAP/KES
Hazardous weather outlook, Dec 29, 3:07 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 AM CST THU DEC 29 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
307 AM CST THU DEC 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Gallatin
- When
- December 29, 4:00 AM CST to December 31, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 2.06 mi NNE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding of low-lying fields occurred along the Ohio River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Louisiana, December 29, 20112 deaths · 62 injured · 1 event
- Winter Weather in Wisconsin, December 29, 20111 death · 1 injured · 15 events
- Winter Weather in Michigan, December 29, 20111 death · 1 injured · $15,000 · 2 events
- Damaging Winds in Idaho, December 29, 2011$209,000 · 60 kt wind · 2 events
- Damaging Wind in Nebraska, December 29, 2011$50,000 · 1 event
- High Wind in Nebraska, December 29, 20112 injured · 70 kt wind · 6 events
- High Wind in Montana, December 29, 201168 kt wind · 10 events
- Damaging Winds in Kansas, December 29, 201160 kt wind · 2 events
- Heavy Snow in Washington, December 29 to 30, 20112 events
- Dense Fog in California, December 29 to 31, 20112 events
- Dust Storm in Idaho, December 29, 20111 event
- High Wind in Idaho, December 29, 2011$3,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355609.